Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 49, NWS Flagstaff, AZ

August 13, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2006, 4:43 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 4:43 PM MST (23:43 UTC)
Expired
Aug 13, 2006, 5:45 PM MST
In force
62 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 114 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 132347
FFWFGZ
AZC005-025-140145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF...PRESCOTT

* UNTIL 645 PM MST

* AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA...EXTENDING
  FROM THE NORTH SIDE OF PRESCOTT...TO NEAR CHINO VALLEY AND PAULDEN.
  RAINFALL RATES OF OVER TWO INCHES AN HOUR ARE LIKELY WITH THESE STORMS.
  THESE STORMS ARE OCCURRING OVER AREAS THAT RECEIVED HEAVY RAINFALL
  EARLIER TODAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRESCOTT...
  PAULDEN...CHINO VALLEY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3454 11251 3455 11233 3509 11225 3509 11252

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN AUG 13 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF
ARIZONA THIS EVENING INTO TONIGHT WITH THUNDERSTORMS GRADUALLY
DECREASING OVERNIGHT. FOR MONDAY THROUGH THURSDAY... DRIER AIR WILL
CONTINUE TO PUSH INTO WESTERN AND CENTRAL ARIZONA SLIGHTLY
DECREASING CHANCES FOR THUNDERSTORMS...WITH HIGHER CHANCES OF
THUNDERSTORMS CONTINUING IN THE EAST.

&&

.DISCUSSION...RADAR AND SATELLITE SHOW THUNDERSTORM ACTIVITY OVER
MUCH OF THE SOUTHERN PORTION OF THE FORECAST AREA IN AN ENVIRONMENT
WITH ABOVE NORMAL PWAT VALUES AND WITH WEAK FLOW LEADING TO VERY
HEAVY RAINFALL RATES. SEVERAL HYDRO PRODUCTS OUT CURRENTLY TO COVER
THE SITUATION. FURTHER NORTH...FASTER FLOW ALOFT IS ALLOWING STORMS
TO MOVE MUCH MORE QUICKLY...AND KEEP STORM COVERAGE MORE ISOLATED
ALONG WITH LESSER RAINFALL AMOUNTS. IN BETWEEN...ALONG A CONFLUENCE
AXIS ALOFT...STORMS ARE MANAGING TO BE BOTH HEAVY PRECIPITATION
PRODUCERS AND SMALL HAIL PRODUCERS WITH SEVERAL STORMS HAVING HAIL
CORES WHICH HAVE COVERED THE GROUND ALONG WITH GREATER THAN TWO INCH
PER HOUR RAINFALL RATES. ACTIVITY SHOULD CONTINUE INTO THE EVENING
HOURS BEFORE GRADUALLY DIMINISHING OVERNIGHT.

MODELS CONTINUE TO SHOW A GENERAL DRYING TREND IN THE WESTERN PART
OF THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. CURRENTLY...THE
MODELS ARE SUGGESTING THAT BY MIDWEEK THIS DRYING SHOULD MAKE IT TO
THE CENTRAL PART OF THE FORECAST AREA FOR A DOWNWARD TREND IN
THUNDERSTORM ACTIVITY...ALTHOUGH ISOLATED THUNDERSTORMS ARE STILL
EXPECTED. FOR LOCATIONS FURTHER SOUTHEAST... INCLUDING THE WHITE
MOUNTAINS...DAILY THUNDERSTORMS ARE EXPECTED ALL WEEK LONG AS THE
DRY AIR NEVER MAKES IT THERE. MODEL TREND IS FOR A LITTLE LESS DRY
AIR TO INTRUDE A LITTLE LESS FAR EAST...SO HAVE BACKED OFF A LITTLE
ON THE AMOUNT OF THUNDERSTORM COVERAGE REDUCTION MONDAY AND TUESDAY.
HAVE GONE WITH BIGGEST DRYING TREND WEST/CENTRAL PORTIONS
WEDNESDAY/THURSDAY ALTHOUGH ISOLATED THUNDERSTORMS STILL POSSIBLE.

MODELS SUGGEST A RETURN TO SOUTHERLY FLOW BY THE WEEKEND AND OPENS
THE DOOR FOR MOISTURE RECOVERY FROM THUNDERSTORM COMPLEXES OVER
NORTHERN MEXICAN AND SOUTHERN AZ DURING THAT TIME PERIOD. HAVE
STARTED A SLOW TREND UPWARD ESPECIALLY CENTRAL AND EASTERN PORTIONS
OF THE FORECAST AREA NEXT WEEKEND TO INDICATE THIS POTENTIAL...BUT
POPS ARE STILL BELOW CLIMATOLOGY AT THIS TIME.

STAUDENMAIER

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE OVER NORTHERN AZ THROUGH 05Z...ESPECIALLY EAST OF A LINE
FROM KPRC TO THE KGCN. THESE STORMS WILL PRODUCE HEAVY RAINS AND LOW
VISIBILITIES/CIGS. SOME AREAS MAY SEE PATCHY FOG AND LOW CIGS
OVERNIGHT IN FAVORED LOCATIONS. ADDITIONAL THUNDERSTORM ACTIVITY IS
AGAIN EXPECTED TO DEVELOP PRIMARILY AFTER 18Z MONDAY OVER MUCH OF
THE AREA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

STAUDENMAIER
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 13, 10:00 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN AUG 13 2006

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY. AS A
RESULT...EXPECT SCATTERED THUNDERSTORMS ACROSS NORTHERN
ARIZONA...ESPECIALLY CENTRAL AND EAST CENTRAL PORTIONS OF THE STATE.
ALTHOUGH SMALL HAIL MAY ACCOMPANY A FEW OF THE STORMS...THE MAIN
THREAT TODAY WILL BE BRIEF HEAVY RAIN AND THE POSSIBILITY OF FLASH
FLOODING. AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE PAST
FEW DAYS WILL BE MOST VULNERABLE TO POTENTIAL FLASH FLOODING ISSUES
IN THE EVENT OF HEAVY RAINFALL TODAY. STORMS TODAY WILL GENERALLY
MOVE FROM SOUTHWEST TO NORTHEAST OFF THE HIGHER TERRAIN AND INTO THE
LOWER VALLEYS ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AIR WILL CONTINUE TO FILTER INTO CENTRAL PORTIONS OF THE STATE
THROUGH THE BEGINNING OF THIS PERIOD...HOWEVER THUNDERSTORMS ARE
STILL EXPECTED ON A DAILY BASIS...ESPECIALLY EAST SECTIONS. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS GENERALLY IN THE AFTERNOON AND
EVENING HOURS...ESPECIALLY ACROSS CENTRAL AND EASTERN PORTIONS OF
NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:46 PM MSTFlash Flood WarningFGZYavapai59 min
Aug 13, 2:00 PM MSTFlash Flood WarningFGZYavapai60 min
Aug 13, 2:01 PM MSTFlash Flood WarningFGZApache, Gila, Navajo59 min
Aug 13, 3:50 PM MSTFlash Flood WarningFGZNavajo55 min
Aug 13, 3:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.